Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 111, NWS Houston/Galveston, TX

June 28, 20155 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 28, 2015, 7:40 AM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2015, 7:40 AM CDT (12:40 UTC)
Expired
Jun 28, 2015, 10:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Grimes County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX

The radar

The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WGUS54 KHGX 281240
FFWHGX
TXC185-201-339-473-477-281530-
/O.NEW.KHGX.FF.W.0111.150628T1240Z-150628T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
740 AM CDT SUN JUN 28 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
  NORTHERN WALLER COUNTY IN SOUTHEASTERN TEXAS...
  WEST CENTRAL MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN GRIMES COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1030 AM CDT
    
* AT 735 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN 2 AND 6 INCHES OF RAIN 
  HAVE FALLEN WITH THE HEAVIEST RAINFALL EAST OF HIGHWAY 6. FLASH 
  FLOODING IS EXPECTED TO CONTINUE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HEMPSTEAD...PRAIRIE VIEW...PINEHURST...WALLER...MAGNOLIA...PINE
  ISLAND AND TODD MISSION.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3029 9578 3022 9572 3000 9594 3009 9610
      3019 9626 3025 9627 3029 9613 3031 9594

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:49 AM CDT, 51 minutes earlier.

Area forecast discussion, Jun 28, 6:49 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
649 AM CDT SUN JUN 28 2015

.AVIATION...
FOR THE 12Z TAFS... MAIN AVIATION CONCERNS CENTER AROUND TIMING
FOR TSRA/SHRA AT THE TERMINALS TODAY.

LOW CONFIDENCE HEADING INTO THE FIRST 6-12 HOURS OF THE TAF WITH
POOR INITIALIZATION OF LATEST HIGH-RESOLUTION GUIDANCE. CONVECTION
CONTINUES TO DEVELOP ALONG A WEST TO EAST ORIENTED BOUNDARY SLOWLY
SAGGING ESE THIS MORNING. BASED ON IR SATELLITE AND RADAR
TRENDS... ANTICIPATE ACTIVITY TO IMPACT HOUSTON TERMINALS THROUGH
AT LEAST 14Z WITH IFR TO MVFR VISIBILITIES FROM HEAVY RAINFALL
TEMPORARILY OCCURRING AS THIS ACTIVITY SLOWLY SAGS ACROSS HARRIS
COUNTY. MAIN BOUNDARY IS EXPECTED TO WASH OUT THROUGHOUT THE
DAY... BUT CONTINUING VCTS MENTION FOR HOUSTON TERMINALS THROUGH
EARLY EVENING GIVEN UNCERTAINTY OF PLACEMENT. ADDITIONALLY...
DAYTIME HEATING MAY CONTRIBUTE TO AFTERNOON/EARLY EVENING
DEVELOPMENT OF TSRA/SHRA FOR ALL OTHER TERMINALS AND HAVE ADDED
VCTS MENTION FOR ALL OTHER TERMINALS STARTING 18-20Z. WILL
CONTINUE TO MONITOR TRENDS... AMENDING AS NECESSARY. OTHERWISE...
LIGHT AND VARIABLE TO LIGHT AND W/SW WINDS TODAY EXPECTED TO
BECOME LIGHT AND SOUTHERLY BY THE END OF THE PERIOD.

HUFFMAN

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT SUN JUN 28 2015/

DISCUSSION...
BIT OF A DIFFICULT FORECAST FOR TODAY. SE TEXAS WAS CAUGHT IN A
WEAKNESS IN THE RIDGE ALOFT...ALTHOUGH THERE WAS A 200-300 MB
UPPER LOW OFF BROWNSVILLE AND A 200-300 MB TROUGH OVER THE
NORTHEASTERN PART OF THE STATE THAT EXTENDED TO THE NORTHERN
COUNTIES OF THE COUNTY WARNING AND FORECAST AREA. THE RAP40 MEAN
700-300MB FLOW SHOWED THE WEAKNESS QUITE WELL OVER THE COASTAL
AREAS AT 4 AM. PLENTY OF MOISTURE WAS AVAILABLE UP THROUGH 700 MB
AS WELL.

GIVEN THE WEAK FLOW ALOFT...THE MODELS WERE NOT HANDLING THE
FORECAST QPF FIELDS VERY WELL. THE BEST SO FAR HAS BEEN THE HIGH
RES ARW/NMM. THESE TWO MODELS SHOW A BREAK IN THE ACTIVITY BETWEEN
ABOUT SUNRISE AND MID MORNING. THE COARSER RESOLUTION MODELS SUCH
AS THE GFS90 AND ECMWF KEPT DECENT AREAS OF RAINFALL POTENTIAL
OVER MAINLY THE CENTRAL AND SOUTHERN COUNTIES FOR MOST OF THE DAY.
THE THINKING HERE IS THAT THE ACTIVITY OCCURRING BETWEEN BRENHAM
AND CLEVELAND AT 4 AM WILL GRADUALLY SINK EAST-SOUTHEASTWARD AND
DISSIPATE AROUND OR SHORTLY AFTER SUNRISE. DAYTIME HEATING WILL
THEN LEAD TO MORE DEVELOPMENT POSSIBLY LATER THIS MORNING AND
MOST LIKELY THIS AFTERNOON. HOWEVER...GIVEN THE LOW CONFIDENCE IN
THE MODEL SOLUTIONS...WILL NOT TRY AND PINPOINT THE TIME PERIODS
IN THE FORECAST. IT IS A GIVEN THAT LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY EARLY THIS MORNING WITH THE SLOW MOVEMENT OF
THE STORMS AND WITH PW/S AROUND 2 INCHES.

THE MODEL CONSENSUS IS FOR CHANCES FOR SHOWERS AND THUNDERSTORMS
MAINLY DURING THE DAYTIME FOR THE MONDAY THROUGH WEDNESDAY TIME
PERIOD. THE WEAKNESS ALOFT REMAINS OVERHEAD AND A WEAK SURFACE
BOUNDARY APPEARS TO REMAIN AT LEAST NEARBY. THURSDAY AND FRIDAY
MAY SEE SOME SLIGHTLY HIGHER HEIGHTS AT 500 MB WHICH AT LEAST
HINTS THAT THE RIDGE WILL BE TRYING TO BUILD OVERHEAD. BOTH THE
GFS AND ECMWF AGREE WITH THE EASTERN RIDGE BUILDING SLIGHTLY INTO
THE AREA BY THE END OF THE WEEK...ALTHOUGH A MODEL CONSENSUS DOES
UP THE RAIN CHANCES A BIT ON SATURDAY DUE MAINLY TO THE
SEABREEZE.

40

MARINE...
LATEST MARINE AND COASTAL OBSERVATIONS SHOW SOMETHING OF A
CONVERGENCE ZONE/ BOUNDARY FROM NEAR KXIH TO KSCF AND HIGH
RESOLUTION GUIDANCE INDICATES THIS FEATURE MAY SERVE AS A FOCUS
FOR A BROKEN LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE
COASTAL WATERS TODAY. AS OF 3 AM CDT... A FEW OF THESE SHOWERS HAD
ALREADY BEGUN DEVELOPING OVER THE EASTERN WATERS WITH ADDITIONAL
DEVELOPMENT EXPECTED THROUGH THE REMAINDER OF THE MORNING HOURS.
NEAR THUNDERSTORMS...LOCALLY ENHANCED WINDS AND WAVES WILL BE
POSSIBLE IN ADDITION TO REDUCED VISIBILITIES. SHOWER AND
THUNDERSTORM CHANCES WILL PERSIST THROUGH MID-WEEK WITH AN UPPER
LEVEL WEAKNESS OVER THE WESTERN GULF OF MEXICO. OTHERWISE...LIGHT
TO OCCASIONALLY MODERATE ONSHORE FLOW EXPECTED TO PERSIST OVER THE
NEXT FEW DAYS.

HUFFMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  74  90  74  89 /  30  20  30  20  40
HOUSTON (IAH)              91  75  92  76  89 /  50  30  40  20  40
GALVESTON (GLS)            88  80  90  81  88 /  50  30  30  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 8 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

AVIATION/MARINE...14
Hazardous weather outlook, Jun 28, 4:21 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 AM CDT SUN JUN 28 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
421 AM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING. THE MAIN HAZARD EXPECTED IS LOCALLY HEAVY RAINFALL.
HOWEVER...ISOLATED STRONG STORMS MAY GENERATE FREQUENT CLOUD-TO-
GROUND LIGHTNING AND STRONG GUSTY WINDS. OTHERWISE...PORTIONS OF
THE LOWER TRINITY RIVER IS EXPECTED TO REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH WEDNESDAY. ISOLATED STRONG STORMS ARE POSSIBLE WITH THE
MAIN IMPACTS CLOUD-TO-GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...
AND GUSTY WINDS. THE SHOWER AND THUNDERSTORM OVERAGE IS THEN
EXPECTED TO BECOME MORE ISOLATED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Jun 28, 2:30 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 AM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     HEAVY RAIN       KATY                    29.80N  95.82W
06/28/2015  M3.88 INCH       HARRIS             TX   MESONET

            RAINFALL FELL BETWEEN 12 MIDNIGHT AND 2 AM CDT.

&&

EVENT NUMBER HGX1500407

40
Local storm report, Jun 28, 2:37 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
237 AM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      5 NE JERSEY VILLAGE     29.94N  95.52W
06/27/2015                   HARRIS             TX   PUBLIC

            SOCIAL MEDIA REPORT OF RAMP FROM HWY 249 SOUTH TO
            BELTWAY 8 FLOODED

&&

EVENT NUMBER HGX1500408

MH
Local storm report, Jun 28, 6:18 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 AM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      7 NNE WALLER            30.16N  95.89W
06/28/2015                   WALLER             TX   911 CALL CENTER

            WATER COVERING THE ROADWAY ON FM-1488 EAST OF HEGAR
            ROAD.

&&

EVENT NUMBER HGX1500409

40
Local storm report, Jun 28, 7:00 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     FLASH FLOOD      2 NNE SPLENDORA         30.26N  95.14W
06/28/2015                   MONTGOMERY         TX   911 CALL CENTER

            WATER UP TO 2 FEET DEEP ON KING PORT ROAD NEAR US-59.

&&

EVENT NUMBER HGX1500410

40
Local storm report, Jun 28, 7:03 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
703 AM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      2 NNW PLUM GROVE        30.23N  95.10W
06/28/2015                   LIBERTY            TX   911 CALL CENTER

            WATER REPORTED OVER THE ROADWAY BETWEEN CLEVELAND AND
            PLUM GROVE ON FM-1010 FOR ABOUT ONE-QUARTER OF A MILE
            NEAR PLUM GROVE.

&&

EVENT NUMBER HGX1500411

40
Local storm report, Jun 28, 7:28 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
728 AM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     FLASH FLOOD      4 WNW JERSEY VILLAGE    29.91N  95.63W
06/28/2015                   HARRIS             TX   BROADCAST MEDIA

            URBAN STREET FLOODING REPORTED AT HWY 6 N AND
            HUFFMEISTER

&&

EVENT NUMBER HGX1500412

MH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:54 PM CDTAreal Flood AdvisoryHGXHarris2 hr
Jun 27, 9:43 PM CDTFlash Flood WarningHGXHarris3 hr
Jun 27, 9:57 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, Waller2 hr
Jun 27, 10:10 PM CDTFlash Flood WarningHGXHarris, Montgomery, Waller2 hr
Jun 27, 11:34 PM CDTAreal Flood AdvisoryHGXHarris56 min
Jun 28, 12:12 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Waller2 hr
Jun 28, 12:33 AM CDTFlash Flood WarningHGXFort Bend, Harris, Waller117 min
Jun 28, 12:48 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto117 min
Jun 28, 1:25 AM CDTAreal Flood AdvisoryHGXGrimes, Montgomery2 hr
Jun 28, 3:29 AM CDTAreal Flood AdvisoryHGXLiberty, San Jacinto2 hr
Jun 28, 3:31 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Washington119 min
Jun 28, 4:59 AM CDTFlash Flood WarningHGXWaller, Washington91 min
Jun 28, 5:19 AM CDTAreal Flood AdvisoryHGXGrimes, Harris, Montgomery, Waller, Washington56 min
Jun 28, 5:27 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto63 min
Jun 28, 5:43 AM CDTFlash Flood WarningHGXGrimes, Harris, Montgomery, Waller, Washington2 hr
Jun 28, 5:52 AM CDTFlash Flood WarningHGXLiberty, Montgomery, San Jacinto113 min
Jun 28, 6:30 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
Jun 28, 7:18 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty117 min
Jun 28, 8:10 AM CDTSpecial Marine WarningHGX65 min
Jun 28, 8:32 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery58 min
Jun 28, 8:39 AM CDTSpecial Marine WarningHGX96 min
Jun 28, 8:45 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty2 hr
Jun 28, 10:06 AM CDTSpecial Marine WarningHGX84 min
Jun 28, 2:25 PM CDTSpecial Marine WarningHGX65 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker31 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.